Translator Disclaimer
August 1996 Locally parametric nonparametric density estimation
N. L. Hjort, M. C. Jones
Ann. Statist. 24(4): 1619-1647 (August 1996). DOI: 10.1214/aos/1032298288


This paper develops a nonparametric density estimator with parametric overtones. Suppose $f(x, \theta)$ is some family of densities, indexed by a vector of parameters $\theta$. We define a local kernel-smoothed likelihood function which, for each x, can be used to estimate the best local parametric approximant to the true density. This leads to a new density estimator of the form $f(x, \hat{\theta}(x))$, thus inserting the best local parameter estimate for each new value of x. When the bandwidth used is large, this amounts to ordinary full likelihood parametric density estimation, while for moderate and small bandwidths the method is essentially nonparametric, using only local properties of data and the model. Alternative ways more general than via the local likelihood are also described. The methods can be seen as ways of nonparametrically smoothing the parameter within a parametric class.

Properties of this new semiparametric estimator are investigated. Our preferred version has approximately the same variance as the ordinary kernel method but potentially a smaller bias. The new method is seen to perform better than the traditional kernel method in a broad nonparametric vicinity of the parametric model employed, while at the same time being capable of not losing much in precision to full likelihood methods when the model is correct. Other versions of the method are approximately equivalent to using particular higher order kernels in a semiparametric framework. The methodology we develop can be seen as the density estimation parallel to local likelihood and local weighted least squares theory in nonparametric regression.


Download Citation

N. L. Hjort. M. C. Jones. "Locally parametric nonparametric density estimation." Ann. Statist. 24 (4) 1619 - 1647, August 1996.


Published: August 1996
First available in Project Euclid: 17 September 2002

zbMATH: 0867.62030
MathSciNet: MR1416653
Digital Object Identifier: 10.1214/aos/1032298288

Primary: 62G07
Secondary: 62G20

Rights: Copyright © 1996 Institute of Mathematical Statistics


Vol.24 • No. 4 • August 1996
Back to Top